If you are on prescription or over-the-counter medications, there’s a possibility that they can affect your eyesight. Some side effects are minor, temporary issues such as blurred vision or dry eye. Others are more serious and can leave you with permanent vision loss that you’ll have to cope with. Before you fill your prescription at the pharmacy, be informed of the side effects you may experience.
Common Culprits of Vision Problems
All medications have side effects – some more severe than others. Not all affect the eyesight, but some do. Here are the most common medications known to cause vision problems.
1. Corticosteroids. Corticosteroids are often used to treat asthma, allergies, skin conditions and arthritis. Whether in pill or cream form, this medication can cause swelling in the back of the eye. Being on corticosteroids long term can cause glaucoma as well as can lead to cataracts.
2. Antihistamines. Used to treat allergies, antihistamines can raise a person’s risk for glaucoma. Antihistamines, especially “sedating” ones, can also cause blurry vision, though it’s usually only temporary.
3. Antipsychotic medications. Drugs that are used to treat psychotic disorders, such as schizophrenia, fall under this category. Because they are powerful drugs, they have more severe side effects, including jaundice and uncontrollable movements in the eyes. Some antipsychotic meds can cause irreversible retinal degeneration as well.
4. Antimalarials. Antimalarials are used to treat lupus, arthritis and malaria. Patients who take antimalarials are at an increased risk for glaucoma and a damaged retina, which can lead to vision loss.
What Happens if You Notice Symptoms?
Medication always requires people to weigh the benefits and risks. If you have lupus, you need your medications to stay healthy. But, if you have seasonal allergies that don’t require medication year-round, you may want to rethink the drugs you are taking. Even over-the-counter nasal sprays can have negative effects.
In most cases, the best place to start is with your doctor. Let them know of your concerns and if you are at a high risk for developing eye problems. With your particular dosage and medical background, your risk may be very low.
Also talk to a retina specialist that can monitor your vision and retina. If anything changes, your eye doctor can lower the risk for permanent damage. It’s also possible that the medication may not be to blame, so seeing a retina doctor can help rule out other potential causes.
Empire Retina specializes in the treatment of retinal diseases. Call us today to schedule an appointment.